Hail, Graham
- When
- June 13, 8:22 PM CST
- Where
- Graham County, 8.33 mi N of (Hlc)hill City Muni
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.500, -99.845
During the evening quarter size hail was reported north of Hill City from a severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening quarter size hail was reported north of Hill City from a severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 5:30 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 530 PM MDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 202 PM MDT Tue Jun 13 2017 Latest upper air analysis shows a closed low centered over Montana. Extending southeast and south from it was a cold front with a dry line just east of the front. Tonight the cold front and dry line will be just east of the Tri- State Area in the early evening. As the evening progresses the front and dry line will shift back west slightly to a Gove, Hill City and Norton line. As the dry line is retreating an upper level short wave trough will deepen over it. This deepening trough should cause storm development just east of Gove, Graham and Norton counties where the CINH will be lower. On a side note noticed FRONTOLYSIS along the west edge of the dry line which would help counter storm development. However the potential is there for storms to develop along the eastern fringe of the forecast area if the CINH is low enough for storms to develop. Could see this occurring if the dry line backs up further than currently advertised or the dry line backs up earlier in the evening. Either way if storms do develop they will become severe based on the available CAPE, shear and helicity. Hail up to hen egg size and damaging winds are possible if storms manage to develop. If storms are able to become surface based there will be a good potential for tornadic development too due to the storms developing and moving along the dry line. Have left a mention of tornadoes out of the HWO due to the low confidence to the storms becoming surface based even if they do form. Any storms that form should be east of Gove, Graham and Norton counties by midnight. Wednesday will be dry due to a dry environment in place behind the cold front from today. Highs will be similar to today. .LONG TERM...(Wednesday night through Tuesday) Issued at 125 PM MDT Tue Jun 13 2017 West to southwest flow aloft prevails on Thursday as an upper low moves out of the northern Plains and into Canada. The H5 pattern across the CONUS will become zonal by midday Thursday and allow for dry conditions for the western two thirds of the CWA and only slight chc PoPs for the easternmost counties. Friday will remain dry across the CWA. The H5 upper low, situated in western Ontario, will deepen with the resultant trough reaching southwestward and into the central Plains on Saturday. This will bring a chance of thunderstorms to the CWA mainly north of Interstate 70 late Saturday and early Sunday. Upper flow begins to shift on Sunday, becoming more northwesterly through the day as a ridge builds over the western CONUS. There is a bit of uncertainty with regards to several very weak shortwaves that will propagate with the upper flow and into the CWA. The forecast remains dry on Sunday with afternoon thunderstorm chances on both Monday and Tuesday. Instability will be higher on Tuesday with CAPE approaching 2500 to 3000 J/Kg during the afternoon. Low level shear both at the 0-3km and the 0-1km layers will be rather weak; however, the 0-6km shear will approach 40kt to 45kt during the afternoon and early evening. The aforementioned uncertainty applies to the severe potential as well with my initial thoughts pointing towards a hail risk for Tuesday afternoon and evening. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 525 PM MDT Tue Jun 13 2017 Vfr conditions are expected through the period. For Kgld, west southwest winds near 15 knots will shift to the northwest around 10 knots early this evening. Those winds will shift to the west at less than 10 knots before shifting to the south by late afternoon at that same speed. For Kmck, west winds near 13 knots will shift to the northwest around 10 knots early this evening. Those winds will continue mid afternoon tomorrow when then shift to the west near 12 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...TL AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 915 AM MDT Tue Jun 13 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141515- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 915 AM MDT Tue Jun 13 2017 /1015 AM CDT Tue Jun 13 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... There is a potential for severe thunderstorms east of a Gove to Hill City and Norton line this evening. The main threats with any storms that become severe are hen egg size hail and damaging winds. Severe weather is much more likely east of Graham and Norton counties. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... There is a chance of thunderstorms across portions of the forecast area Thursday afternoon and again each afternoon and evening from Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JTL
Special Weather Statement
National Weather Service Goodland KS
743 PM CDT TUE JUN 13 2017
KSZ004-016-140115-
Norton KS-Graham KS-
743 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND
NORTHEASTERN GRAHAM COUNTIES UNTIL 815 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Logan, or 18 miles northeast of Hill City, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Norton
and northeastern Graham Counties.
LAT...LON 3945 9961 3960 9973 3965 9963 3957 9963
3957 9960 3945 9960
TIME...MOT...LOC 0043Z 217DEG 27KT 3957 9962
BullerThe Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708721.